My son is 23 and just starting accutane. Weighs 140 lbs. derm is starting him on 80 mg For 4 months. im concerned about bad side effects on such a high dosage ie harloss, testosterone. derm says he hasnt had anyone with these side effects. is this too high to start? He has moderate stubborn acne, genetic.
Derm Starting Son on 80 Mg Accutane?
Doctor Answers 2
While each dermatologist selects the dosage he feels comfortable with, this seems to me to be a bit high. The general recommendation is for a 1 mg./kg. dosage. Your son's dosage would be exceeding that by about 40%. There certainly is nothing wrong, per se, with this dosage, but your son would be much less likely to have problems with half this dosage, drawn out over 6 months. Since pregnancy is not an issue in males, there is not an impelling reason to limit the number of months of exposure such as there might be in females ( two less ovulations; chance of becoming pregnant.) Most of the side effects of Accutane are dose dependent, so I feel starting him at 20 mg. a day for two weeks, and if no problems, increasing to 40 mg for 22 more weeks would be a prudent course. He would be much more likely to develop some of the uncomfortable, though not dangerous side effects with the high dosage including dry skin, chapped lips, muscle cramps, decreased night vision, nose bleeds, and rashes.
Hair loss is actually quite rare and there should not be testosterone issues. The side effects we worry about are inflammatory bowel disease ( still a controversy whether this is scientifically valid), increased intracranial pressure ( nearly always when taking a Tetracycline concomitantly), liver toxicity, depression, anger and triglyceride elevation.
Have a question? Ask a doctor
Starting dosages for Accutane
When setting up a patient for an Accutane regimen there are several things that need to be considered: the acne itself, the patient's ability to be compliant, and the environment. While the point of Accutane is to get a specific mg dosage into the body over an allotted amount of time, I've found that most of my patients prefer a lower dosage for a longer amount of time, otherwise they give up and the issue is never resolved. It's not the hairloss, testosterone, etc. that I find to be an issue for patients, but it's the dry skin, bloody noses, and dry lips! I put my patients on 20mg to start, then up to 40mg to remain through the regimen. But I also live in Las Vegas, where no one could remotely tolerate 80mg of Accutane!
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.